The Sneeze

10 Questions and Answers about Drug Allergies

July 19, 2021

Written by: Saul Greenbaum MD

10 Questions and Answers about Drug Allergies

1)     Who is at risk for drug allergies?

 

- In recent years, hospital and emergency room visits for children suffering from drug reactions have increased. More than 50% of all anaphylactic reactions treated in emergency rooms have been severe drug reactions, especially in pediatric populations.

- Women seem to be more affected by drug allergies compared to men, according to the American Academy of Allergy, Asthma, and Immunology.

- Increased use of antibiotics has made reactions to these drugs more common. Patients who require repeated treatments of intravenous antibiotic use seem to be at a higher risk.

2)     What are the most common drugs involved in reactions?

 

- Antibiotics, especially penicillin and cephalosporins

- Cancer treatment drugs, especially carboplatin and taxane drugs

- Biologic drugs, especially rituximab and cetuximab

- Local and general anesthetics, such as succinylcholine.

- Non-steroidal anti inflammatory drugs, especially aspirin and ibuprofen

- Radiographic contrast media, commonly used during CT and MRI scans.

3)     Which common drugs have low rates of drug reaction?

 

- Vaccines. The reported incidence of any adverse effect after vaccine administration is 11.4 per 100,000.  True allergic reactions to vaccines are even lower, 1 in 450,000.

- Opioids, including morphine and codeine.

- Acetaminophen (Tylenol)

 

4)     What are some common signs of drug reactions?

 

- Hives and itchiness, particularly if they occur less than an hour after receiving a medication.

- Generalized malaise, flushing, especially in biologic drugs.

- Chills and fever.

5)     What is some important information to tell my Allergist about the drug reaction?

 

- The names of each of the suspected medications involved in the reaction

- The timing of each reaction

- How long have you been taking the drug?

- What condition was the drug treating?

- What were the signs and symptoms of the reaction?

- Did you take other medications at the same time?

- Have you taken the drug since the first reaction?

- How long did it take for the reaction to resolve?

 

6)     What are some methods used to diagnose drug allergy?

 

- Skin testing for evaluation of hypersensitivity to the drug. This usually includes a skin prick test, but can also include a deeper intra dermal level of testing

- Lab tests to evaluate blood counts, liver function, and other signs of allergic reactions that may have spread to different organs or parts of the body

7)     What if my skin test is negative?

 

- Drug challenge is considered the gold standard for the diagnostic evaluation of allergic drug reactions. This procedure is defined as the re-administration of a drug, usually with progressively increasing doses, to verify that a patient does not experience an allergic drug reaction.

 

8)     What if my skin test is positive?

 

- If it is determined that you have a true allergy to the suspected drug, there are several options:

 

a) Complete avoidance of the drug

b) If the drug is essential to the health of the patient, and no alternative drug can be used, then a drug desensitization can be performed.

9)     What is a drug desensitization?

 

- drug desensitization is defined as a procedure that modifies a patient’s immune response to a drug, allowing temporary tolerance that can be maintained, as long as serum drug levels are maintained, meaning that the patient continues to take the drug after the desensitization is performed. This is usually performed in the hospital or ICU setting.

 

10)  Which drug reaction does your practice see the most?

 

- Penicillin Allergy is the most common by far. We specialize in skin testing and other forms of testing for penicillin.          

- Evidence suggests that patients lose allergic sensitivity to drugs over time, and this is especially true for penicillin.

- Reactions attributed to drug allergy may not be truly allergic, and depriving patients of their first-line therapy at the critical time of need is not optimal. Patients labeled as penicillin allergic when entering a hospital may suffer from unnecessary increased hospitalization days and infectious complications, and they may incur increased health care costs due to the use of a more expensive antibiotic

<back